Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 20, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Mar 22, 2021, 2:37 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at Mar 23, 2021, 8:00 AM PDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2021, 2:37 PM PDT (21:37 UTC)
- In effect from
- Mar 23, 2021, 8:00 AM PDT
- Expired
- Mar 24, 2021, 5:00 AM PDT
- In force
- 21 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WWUS75 KREV 222137 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 237 PM PDT Mon Mar 22 2021 CAZ072-NVZ002-232145- /O.NEW.KREV.LW.Y.0020.210323T1500Z-210324T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 237 PM PDT Mon Mar 22 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 5 AM PDT WEDNESDAY FOR LAKE TAHOE... * WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph expected. Waves 2 to 5 feet. * WHERE...Lake Tahoe. * WHEN...From 8 AM Tuesday to 5 AM PDT Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-232145- /O.NEW.KREV.LW.Y.0020.210323T1500Z-210324T0200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 237 PM PDT Mon Mar 22 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM PDT TUESDAY FOR PYRAMID LAKE... * WHAT...North winds 15 to 20 mph with gusts up to 35 mph expected. Waves 2 to 3 feet. * WHERE...Pyramid Lake. * WHEN...From 8 AM to 7 PM PDT Tuesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
3 follow-up statements
416 WWUS75 KREV 232019 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 119 PM PDT Tue Mar 23 2021 CAZ072-NVZ002-240300- /O.CON.KREV.LW.Y.0020.000000T0000Z-210324T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 119 PM PDT Tue Mar 23 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY FOR LAKE TAHOE... * CHANGES...None. * WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph expected. Waves 2 to 5 feet. * WHERE...Lake Tahoe. * WHEN...From 8 AM Tuesday to 5 AM PDT Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-240200- /O.CON.KREV.LW.Y.0020.000000T0000Z-210324T0200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 119 PM PDT Tue Mar 23 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR PYRAMID LAKE... * CHANGES...None. * WHAT...North winds 15 to 20 mph with gusts up to 35 mph expected. Waves 2 to 3 feet. * WHERE...Pyramid Lake. * WHEN...From 8 AM to 7 PM PDT Tuesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
441 WWUS75 KREV 240442 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 942 PM PDT Tue Mar 23 2021 CAZ072-NVZ002-241200- /O.CON.KREV.LW.Y.0020.000000T0000Z-210324T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 942 PM PDT Tue Mar 23 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY FOR LAKE TAHOE... * CHANGES...None. * WHAT...East winds 15 to 25 mph with gusts up to 40 mph. Waves 2 to 4 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
840 WWUS75 KREV 241145 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 445 AM PDT Wed Mar 24 2021 CAZ072-NVZ002-241245- /O.EXP.KREV.LW.Y.0020.000000T0000Z-210324T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 445 AM PDT Wed Mar 24 2021 ...LAKE WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING FOR LAKE TAHOE... Wind gusts have dropped below 30 mph at Lake Tahoe early this morning, but choppy conditions may persist through sunrise. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 22, 3:09 AM PDT, 11 hours 28 minutes earlier.
Area forecast discussion, Mar 22, 3:09 AM PDT, 11 hours 28 minutes before
Area Forecast Discussion National Weather Service Reno NV 309 AM PDT Mon Mar 22 2021 .SYNOPSIS... Winds increase this afternoon through Tuesday as a cold front moves through the region. There will be a chance for snow showers tonight with some snow-covered roads possible into commute time Tuesday morning, especially in western Nevada and extreme northeast California. Another front is expected Thursday for a drop in temperatures, breezy winds, and a chance for showers. && .SHORT TERM... A 2-wave slider-type system will move through the region today bringing snow and lower elevation rain showers to the region. The initial wave will push through this morning affecting mainly locations towards the Oregon border and east-central Nevada. The reinforcing second wave will drop more north-south this afternoon through the overnight hours. The second wave will be the stronger of the two and will be capable of allowing for a brief, but potentially intense, band of convective snow showers to push through the region. Winds will also be breezy today with gustier easterly flow tonight into Tuesday. While chances of showers will be present, and increase, through the day, the best chances will occur along the frontal boundary overnight into Tuesday morning. * Main Impacts: Convective snow and snow showers tonight between the surface boundary and 500mb trough could produce a brief period of heavier snowfall rates that would lower visibility as it pushes through. Accumulations will be minor, generally less than 1 inch, but cold and fast enough to allow for road surfaces to become covered. This could be an issue for Tuesday morning's commute with slick road conditions possible. * Changes: precipitation chances and QPF were increased along the frontal boundary. * Precipitation: Mode of precip will generally be snow showers except from late morning through the afternoon where western Nevada valleys will have chances for rain showers due to timing of the strongest cold air advection and higher sun angle for late March. QPF amounts will be relatively low which is typical of slider-type systems, but could still cause some impacts to the Tuesday morning commute. Snow totals for most locations will be less than 1 inch, but some models are highlighting Mineral County for slightly higher potential of up to 2 inches. * Winds: Breezy northerly winds can be expected today with gusts generally 20-25 mph. Gustier winds will occur along the front this evening bringing gusts 25-35 mph with strong cold air advection. Blowing dust could be lofted off area sinks. Winds remain gusty Tuesday in the 20-30 mph range out of the northeast. As cold air funnels into the Great Basin, strong thermal and pressure gradients will result in gusty easterly winds for Tuesday in the Sierra, ridge top gusts to 100 mph possible resulting in rough lake conditions on Lake Tahoe and downsloping winds west of the Sierra crest. Conditions elsewhere will remain breezy with conditions notably cooler and feeling quite brisk. Winds will taper down Tuesday night into Wednesday with flow turning back westerly by Wednesday afternoon. Boyd .LONG TERM...(Thursday Onward)... Storm for Thursday trajectory remaining just a bit more eastward which will limit potential for wind and snow across the Sierra and western Nevada as the cold front sweeps through. Best potential for rain/snow showers will be across areas east of Highway 95 Thursday during the day, and then for the eastern Sierra into the evening hours. With the daytime passage of this storm, any snow accumulations will be difficult to occur due to the late March sun angle and warmer ground temperatures. Overall, the bit of a drop in temperatures and the breezy winds won't be as notable as the cold front from Monday. Plan for north/northeast breezes with gusts in the 20-30 mph range Thursday. Beyond Thursday, it becomes a wind and temperature-focused forecast as high pressure off the west coast amplifies a bit eastward across the region. Precipitation seekers will be disappointed to hear that there aren't any decent storm signals through the end of March into early April. Generally light winds expected Friday into the weekend, but there may be a brief period of breezy winds along the Sierra ridges on Saturday, as a weak upper level wave passes by to the north. Otherwise, it's looking like a great weekend to be outdoors. The temperatures will be highly dependent on the eastward extent/strength of the ridge. While cluster analysis is in decent agreement on the strength of the ridge, there is still quite a bit of deviation on ridge axis location for Friday and Saturday. There is actually better agreement for Sunday on the ridge placement, so it will likely be a warm day with high temperatures for lower valleys reaching into the low 70s to high 60s. -Edan && .AVIATION... Quick-moving storm pushes into the Great Basin Monday night. Increasing mid to high level could today ahead of the main front. Breezy northwest winds ramp up today with gusts 20-30 kts likely at most terminals in the Sierra and Western Nevada. There may be some areas of MVFR due to blowing dust between HTH-NFL-WMC. Latest simulations show a "slider" band of snow showers will be possible across W Nevada tonight. High resolution models are still targeting a quick 30-60 minute period of IFR snow from RNO/CXP/MEV stretching eastward to NFL and into central Nevada. The potential for runway accumulations will likely be limited, but this will depend on how rapidly the area cools off at night and residual heat from previous day. Based on HRRR and NAM high-def simulations there's roughly a 60% chance of a dusting, 5% chance of an inch or so. Early Tuesday morning (~ 5z-9z) outbound traffic at RNO and other sites could be affected by need for deicing, snow clearance. The beneficial news is that the "slider" showers push through rather quickly with all precipitation done by 17z per latest HRRR. For the eastern Sierra, showers won't start until around 10/11z Tuesday morning with showers persisting until around 17z. -Edan && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
Nearby
Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.